Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 322, NWS Bismarck, ND

August 31, 20114 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2011, 9:01 PM MDT for 4 counties in North Dakota. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2011, 9:01 PM MDT (03:01 UTC)
Expired
Aug 31, 2011, 10:00 PM MDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Adams County, ND, Bowman County, ND, Hettinger County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 149 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 9:07 PM MDTTSTM WND GST 65Scranton, NDMESONET RELAYED BY EMERGENCY MANAGER
Aug 31, 9:20 PM MDTHAIL 1New England, NDHAIL LASTED UNTIL 925 PM CDT. ALSO HAD 40 MPH WINDS.
Aug 31, 9:35 PM MDTHAIL 1.513 N Mott, NDHAIL LASTED 2 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1855 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
486 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

832 
WUUS53 KBIS 010301
SVRBIS
NDC001-011-041-087-010400-
/O.NEW.KBIS.SV.W.0322.110901T0301Z-110901T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
901 PM MDT WED AUG 31 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA...
  NORTHEASTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA...
  HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA...
  EASTERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 1000 PM MDT

* AT 858 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM AMIDON TO 6 MILES NORTHEAST OF
  SCRANTON...AND MOVING EAST AT 40 MPH.

  THESE STORMS HAVE A HISTORY OF PRODUCING GOLF BALL SIZE HAIL AND
  60 MPH WINDS.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HAVELOCK AROUND 930 PM MDT.
  REGENT AROUND 935 PM MDT.
  MOTT AROUND 945 PM MDT.
  BURT AROUND 950 PM MDT.
  BENTLEY AROUND 955 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY 
BUILDING...AND STAY AWAY FROM WINDOWS. SEEK SHELTER NOW.

&&

LAT...LON 4611 10346 4663 10362 4663 10208 4638 10204
      4629 10204 4628 10202 4612 10200
TIME...MOT...LOC 0300Z 269DEG 52KT 4643 10333 4620 10300
WIND...HAIL 60MPH 1.75IN

$$

JP MARTIN
3 follow-up statements
187 
WWUS53 KBIS 010324
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1024 PM CDT WED AUG 31 2011

NDC011-010333-
/O.CAN.KBIS.SV.W.0322.000000T0000Z-110901T0400Z/
BOWMAN ND-
924 PM MDT WED AUG 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOWMAN COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED INTO ADAMS 
AND HETTINGER COUNTIES.

LAT...LON 4612 10288 4663 10328 4663 10208 4629 10204
      4628 10202 4612 10200
TIME...MOT...LOC 0323Z 269DEG 52KT 4661 10295 4627 10270

$$

NDC001-041-087-010400-
/O.CON.KBIS.SV.W.0322.000000T0000Z-110901T0400Z/
ADAMS ND-HETTINGER ND-SLOPE ND-
924 PM MDT WED AUG 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
SLOPE...HETTINGER AND NORTHERN ADAMS COUNTIES UNTIL 1000 PM MDT...

AT 921 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF NEW ENGLAND
TO 14 MILES SOUTHWEST OF REGENT...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HAVELOCK AROUND 930 PM MDT.
  REGENT AROUND 935 PM MDT.
  MOTT AROUND 945 PM MDT.
  BURT AROUND 950 PM MDT.
  BENTLEY AROUND 955 PM MDT.

THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND HIGH WINDS. 
MOVE TO SHELTER NOW IF YOU ARE IN THE PATH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN 
THE PATH OF THIS STORM.

&&

LAT...LON 4612 10288 4663 10328 4663 10208 4629 10204
      4628 10202 4612 10200
TIME...MOT...LOC 0323Z 269DEG 35KT 4661 10295 4627 10270
WIND...HAIL 70MPH 1.50IN

$$

JP MARTIN
561 
WWUS53 KBIS 010339
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1039 PM CDT WED AUG 31 2011

NDC087-010349-
/O.CAN.KBIS.SV.W.0322.000000T0000Z-110901T0400Z/
SLOPE ND-
939 PM MDT WED AUG 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SLOPE COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED INTO ADAMS 
AND HETTINGER COUNTIES.

LAT...LON 4614 10256 4663 10293 4663 10209 4662 10208
      4629 10204 4628 10202 4612 10200
TIME...MOT...LOC 0339Z 269DEG 35KT 4661 10272 4627 10247

$$

NDC001-041-010400-
/O.CON.KBIS.SV.W.0322.000000T0000Z-110901T0400Z/
ADAMS ND-HETTINGER ND-
939 PM MDT WED AUG 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HETTINGER AND
NORTHEASTERN ADAMS COUNTIES UNTIL 1000 PM MDT...

AT 935 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF SCHEFIELD TO
10 MILES SOUTH OF REGENT...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MOTT AROUND 955 PM MDT.
  BURT AROUND 1000 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4614 10256 4663 10293 4663 10209 4662 10208
      4629 10204 4628 10202 4612 10200
TIME...MOT...LOC 0339Z 269DEG 35KT 4661 10272 4627 10247
WIND...HAIL 70MPH 1.50IN

$$
JP MARTIN
094 
WWUS53 KBIS 010348
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1048 PM CDT WED AUG 31 2011

NDC001-010357-
/O.CAN.KBIS.SV.W.0322.000000T0000Z-110901T0400Z/
ADAMS ND-
948 PM MDT WED AUG 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ADAMS COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED INTO 
HETTINGER COUNTY.

LAT...LON 4623 10244 4663 10278 4663 10209 4629 10204
      4628 10202 4623 10201
TIME...MOT...LOC 0347Z 269DEG 35KT 4661 10261 4627 10236

$$

NDC041-010400-
/O.CON.KBIS.SV.W.0322.000000T0000Z-110901T0400Z/
HETTINGER ND-
948 PM MDT WED AUG 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
HETTINGER COUNTY UNTIL 1000 PM MDT...

AT 944 PM MDT...THE PUBLIC REPORTED A LINE OF SEVERE THUNDERSTORMS
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES 
SOUTHWEST OF LEFOR TO 8 MILES SOUTHWEST OF MOTT...MOVING EAST AT 40 
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MOTT AROUND 955 PM MDT.
  BURT AROUND 1000 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4623 10244 4663 10278 4663 10209 4629 10204
      4628 10202 4623 10201
TIME...MOT...LOC 0347Z 269DEG 35KT 4661 10261 4627 10236
WIND...HAIL 60MPH 1.00IN

$$

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:17 PM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 31, 6:17 PM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT WED AUG 31 2011

.UPDATE...TEMPERATURES.

&&

.DISCUSSION...CURRENTLY...A COLD FRONT ACROSS EASTERN MONTANA WAS
THE FOCUS FOR THUNDERSTORMS EARLY THIS EVENING. AS THE FRONT
MOVES EAST THE THUNDERSTORMS WILL MOVE INTO WESTERN NORTH DAKOTA.
THE BEST CHANCE FOR THUNDERSTORMS WILL BE THE NORTHWEST AND WEST
CENTRAL SECTIONS OF THE STATE. CURRENT FORECAST HAS THIS
SCENARIO WELL IN HAND. JUST TWEAKED THE TEMPERATURES FOR THE
EVENING.

&&

.AVIATION...AT 7 PM CDT WEDNESDAY EVENING...A COLD FRONT WAS
APPROACHING THE MONTANA NORTH DAKOTA BORDER. THE COLD FRONT WILL
BE THE FOCUS FOR THUNDERSTORMS ACROSS WET AND CENTRAL NORTH DAKOTA
TONIGHT. FOLLOWING THE FRONT..GUSTY NORTHWEST WINDS OF 20 TO 30
KTS ALONG WITH MVFR CIGS WILL DEVELOP AFTER 06Z AT KISN...AND KDIK
AND MOVE TO KMOT/KBIS AFTER 12Z. VFR CONDITIONS GENERALLY EXPECTED
AT KJMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Aug 31, 2:19 PM MDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
319 PM CDT WED AUG 31 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
319 PM CDT WED AUG 31 2011 /219 PM MDT WED AUG 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND CONTINUE
OVERNIGHT INTO SATURDAY MORNING. SOME STORMS COULD BE SEVERE.
HEAVY RAIN IS FORECAST FOR NORTHWESTERN AND NORTH CENTRAL NORTH
DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING CHANCES OF THUNDERSTORMS THURSDAY MORNING.

THE NEXT CHANCE OF THUNDERSTORMS IS FRIDAY NIGHT AND SATURDAY
ASSOCIATED WITH AN ALBERTA CLIPPER. STORMS ARE NOT EXPECTED TO
REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Special weather statement, Aug 31, 7:37 PM MDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
837 PM CDT WED AUG 31 2011

NDZ031-032-040-043-010215-
BILLINGS ND-BOWMAN ND-GOLDEN VALLEY ND-SLOPE ND-
737 PM MDT WED AUG 31 2011

...SPECIAL WEATHER STATEMENT FOR WESTERN SLOPE...GOLDEN VALLEY...
NORTHERN BOWMAN AND WESTERN BILLINGS COUNTIES UNTIL 815 PM MDT...

AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST
OF WIBAUX TO 23 MILES EAST OF CARLYLE TO 26 MILES WEST OF BOWMAN...
AND MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BOWMAN...
  TROTTERS...
  SUNSET BUTTE...
  MEDORA...
  RHAME...
  GRIFFIN...
  AMIDON...
  BUFFALO SPRINGS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ABELING
Local storm report, Aug 31, 8:42 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
942 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             5 W MARMARTH            46.29N 104.03W
08/31/2011  E1.75 INCH       SLOPE              ND   PUBLIC

            HAIL BROKE WINDOWS

&&

ABELING
Local storm report, Aug 31, 8:48 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
948 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             3 N RHAME               46.28N 103.65W
08/31/2011  E1.75 INCH       BOWMAN             ND   PUBLIC

            RELAYED BY EMERGENCY MANAGER. ALSO GOLFBALL HAIL IN THE
            CITY OF RHAME.

&&

ABELING
Local storm report, Aug 31, 8:57 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     TSTM WND GST     BOWMAN                  46.18N 103.39W
08/31/2011  E58 MPH          BOWMAN             ND   MESONET

            STATE AGENCY

&&

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:54 PM MDTSevere Thunderstorm WarningBISMcKenzie51 min
Aug 31, 8:07 PM MDTSevere Thunderstorm WarningBISBowman, Slope53 min
Aug 31, 8:17 PM MDTSevere Thunderstorm WarningBISDivide, McKenzie, Williams58 min
Aug 31, 8:39 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark66 min
Aug 31, 8:45 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie45 min
Aug 31, 9:12 PM MDTSevere Thunderstorm WarningBISBurke, Divide, McKenzie, Mountrail, Williams63 min
Aug 31, 9:22 PM MDTSevere Thunderstorm WarningBISMcKenzie, Mountrail38 min
Aug 31, 9:36 PM MDTSevere Thunderstorm WarningBISDunn, Grant, Hettinger, Mercer, Morton, Oliver and 1 more54 min
Aug 31, 9:56 PM MDTSevere Thunderstorm WarningBISBottineau, Burke, Mountrail, Renville, Ward64 min
Aug 31, 9:59 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger39 min
Aug 31, 10:25 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Morton, Oliver65 min
Aug 31, 10:49 PM MDTSevere Thunderstorm WarningBISBurleigh, Kidder, McLean, Morton, Oliver, Sheridan and 1 more56 min
Aug 31, 11:36 PM MDTSevere Thunderstorm WarningBISFoster, Kidder, McHenry, Pierce, Sheridan, Wells54 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.